Skip to Navigation Skip to Search Skip to Content
Search All Centers

MPN Side Effects: Weight Gain and Cognitive Issues

Read Transcript
View next

Published on September 8, 2020

Managing MPN Treatment Side Effects Such As Weight Gain/Loss and Cognitive Issues

Some myeloproliferative neoplasm (MPN) treatment options can cause weight gain while other treatments cause nausea and lack of appetite, leading to weight loss. MPN patients also say they feel foggy or have cognitive issues while on treatment. Why is this and what can be done? Host Andrew Schorr gets the answers from experts at The University of Texas MD Anderson Cancer Center, Dr. Naveen Pemmaraju and Physician Assistants Rodney Haltom and Julie Huynh-Lu. Watch to hear tips on managing these side effects.

This is Part 3 of a 3-part series on MPNs. Watch all segments in the series below:

This program is sponsored by Incyte. This organization has no editorial control. It is produced by Patient Power and Patient Power is solely responsible for the content.

Featuring

Transcript | MPN Side Effects: Weight Gain and Cognitive Issues

What Treatment Side Effects do MPN Patients Experience?

Andrew Schorr: 

What about Inrebic, Rodney, or fedratinib? That has different sort of side effect stories. Do you gain weight with that? Do you lose weight with that? What do we know about that drug? 

Rodney Haltom: 

Well, I think I would have to put that question to Dr. Pemmaraju because it's still fairly new on the scene. I personally haven't seen enough of it to get a good feel for how it's really going to be different from our standard of care, Jakafi. 

Dr. Pemmaraju: 

Right. Thanks, Rodney. Yeah, this is an important question for you, me, Julie, Dr. V, and others. Interestingly, and not what I expected, fedratinib or Inrebic may have sort of an opposite profile in terms of the GI; so while we are used to the weight gain with ruxolitinib (Jakafi), as Julie nicely mentioned, some of these leptin and lipid pathways that we're starting to understand, check this out: in some patients with fedratinib, Andrew, what we saw in JAKARTA 1 and 2 is that some people actually go the other way, have GI toxicity, gastrointestinal side effects... so, nausea, vomiting, diarrhea... and so, actually, some of our patients, even if you're not losing weight, may have GI upset in that respect.  

So, as Julie mentioned, I think it's multi-factorial: JAK1, JAK2 modulation, immunosuppression... but it may be that these two drugs, even though they're both JAK inhibitors, will have a very different profile on GI. Overall, I think the fedratinib story is still evolving. We know about the thiamine black box warning; so, we need to check thiamine levels at baseline; so, that means before you start the drug. Then, there's a lot of leeway here, Andrew, but we are supposed to be checking the thiamine levels at some regular intervals, and then replacing the thiamine and/or holding the drug. The black box warning was for an encephalopathy syndrome known as Wernicke's, but repeat analysis by Ruben Mesa, Dr. Claire Harrison, and others showed it may not be that exact syndrome, but that there might be an encephalopathy syndrome.

That means you have GI toxicity, so nausea, vomiting, diarrhea; you lose weight; you get malnourished; and then you go into this encephalopathy, which means it can affect the thinking and the brain. I would like to present to our viewers that maybe these two JAK inhibitors will have markedly different clinical uptake, keeping in mind that the vast majority of patients, I'm sure, will tolerate it well. Andrew?  

Andrew Schorr:

Okay. Now, Julie, I want to ask about cognitive issues. So, you told me before we did our broadcast... some people wonder, are they foggy, and is it the MPN or is it the medicine they're on? 

Julie Huynh-Lu: 

I would say it could be both, but we do see it predominantly with the diagnosis of MPNs, I believe because they are overproducing white blood cells, red blood cells, and platelets, depending in what your diagnosis is, and you have blood vessels, obviously, going through your brain and they're getting clogged and full of these either red blood cells, platelets, or white blood cells. As a result, you can have some of this cognitive fogginess; that's what patients typically complain of.  

Andrew Schorr: 

All right, Julie, there are people on hydroxyurea (Hydrea), and they wonder, "Well, I have bone pain in my legs and things like that, soreness," so talk about that related to cramping, also, and does that go along with Hydrea, and what do you do about it?  

Julie Huynh-Lu: 

I've definitely seen cramping in polycythemia vera. I don't know specifically if Hydrea is causing the cramping necessarily; again, this is related to cytokines, inflammatory response, with a diagnosis of MPN. There are other reasons potentially that could cause the cramping... if they're low on potassium, if their electrolytes are a little abnormal... and so there's other things that we need to take a look at, aside from just the MPN, or Hydrea 

Andrew Schorr: 

Okay, so then, can you correct that? If electrolytes are low, what can you do about it? 

Julie Huynh-Lu: 

Certainly. Yeah, certainly you can correct it, either through diet... potassium, a banana a day can certainly help... or if it's not the diet, we can certainly supplement with potassium or magnesium, whatever is low.  

Andrew Schorr: 

Okay. My mother used to say, "Eat bananas to get potassium." I don't know if that's right.  

Julie Huynh-Lu: 

That is right. She is correct.  

Andrew Schorr: 

Okay, all right.  

Rodney Haltom: 

If I can interject on this subject, just one thing... I think also, as she mentioned, supplementing not just with potassium, but magnesium is also very important. I've had some patients report good success... these are patients who have had really chronic, real problematic cramping, actually using... that are different types of topical magnesium oil that can be applied directly to that particular problem site, and I think obviously that's something that should be discussed with their physician, but I've heard good reports with that strategy, as well.  

Andrew Schorr: 

We talked a whole range of things, from fatigue to itching, to bone pain, et cetera. It sounds like you don't just shake your head and tell people there's no hope; you do have answers.  

Julie Huynh-Lu: 

Our biggest thing that Dr. Verstovsek and I always talk about is, "Your numbers look great, but how do you feel?" or our patients always come to us and say, "What do my numbers look like? That will tell me how I feel," and I say, "No, no, you tell me how you're feeling. Tell me what symptoms you're experiencing. Are you better this time? Are you worse?" We always have them fill out one of those questionnaires where they rank from zero to 10, fatigue, splenomegaly, muscle pain, bone pain, et cetera, and we go from there, because really, it's quality of life that we're looking for in our patients.  

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you.


Recommended Programs:

View next